New Mexico, 2008

Hail and Damaging Wind in New Mexico, August 10, 2008

August 10, 2008 · NWS EPZ · 2 events in 1 county or zone

Monsoonal moisture within an unstable atmosphere led to pulse thunderstorms producing severe weather and heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Monsoonal moisture within an unstable atmosphere led to pulse thunderstorms producing severe weather and heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 10, 2:14 PM MST, 21 minutes earlier.

Area forecast discussion, Aug 10, 2:14 PM MST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
314 PM MDT SUN AUG 10 2008

.SYNOPSIS...
UPPER LEVEL HIGH PRESSURE WILL CONTROL OUR WEATHER FOR THE NEXT
COUPLE OF DAYS...BUT THERE WILL CONTINUE TO BE ISOLATED TO
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. BY THE END OF THE
WEEK THE HIGH WILL BE GONE AND WE WILL CONTINUE TO SEE A CHANCE
FOR THUNDERSTORMS. TEMPERATURES WILL RUN A FEW DEGREES ABOVE
NORMAL FOR THE START OF THE WEEK AND THEN COOL A FEW DEGREES TO
NEAR NORMAL FOR NEXT WEEKEND.

&&

.DISCUSSION...
A WEAK COLD FRONT IS DRAPED OVER THE SACS THIS AFTERNOON AND THAT
IS GIVING A LITTLE EXTRA LIFT TO OUR THUNDERSTORMS. ALSO THE UPPER
LEVEL HIGH IS A LITTLE FURTHER WEST SO WE HAVE SLIGHTLY STRONGER
WINDS TO HELP MOVE STORMS TO THE SOUTH AND EAST...THOUGH THEY ARE
STILL MOVING PRETTY SLOWLY. SO AGAIN TODAY WE MAY HAVE A THREAT
FOR ISOLATED HEAVY RAINS AND WITH THE ADDED LIFT OF THE FRONT A
FEW STORMS MAY APPROACH SEVERE LIMITS. FOR THE FIRST PART OF THE
WEEK THE UPPER HIGH WILL KEEP SOME WHAT OF A LID ON
CONVECTION...BUT ENOUGH MOISTURE WILL REMAIN TO GIVE US OUR
ISOLATED AFTERNOON AND EVENING THUNDERSTORMS. TOWARD THE MIDDLE
PART OF THE WEEK THE UPPER LEVEL HIGH WILL DRIFT OFF TO OUR NORTH
AND WEST AND BY THE END OF THE WEEK WE WILL SEE THE HIGH UP OVER
NEVADA...UTAH AND ARIZONA...THIS WILL GIVE US A MORE NORTHERLY
FLOW WHICH ON THE ONE HAND WILL BEGIN TO FLUSH OUT THE
MOISTURE...BUT IT WILL LET IN MORE VORT MAXES FROM THE NORTH SLIP
TO THE SOUTH. FOR NOW I HAVENT MESSED WITH THE EXTENDED POPS AND
HAVE KEPT EVERYTHING STATUS QUO UNTIL WE GET A BETTER HANDLE ON
THE MODEL TRENDS.

TEMPS SHOULD RUN A LITTLE ABOVE NORMAL FOR THE NEXT SEVERAL
DAYS...BUT AS THE HIGH MOVES OFF WE WILL SEE OUR AFTERNOON TEMPS
SLIP A FEW DEGREES BACK TOWARD SEASONAL NORMALS.

&&

.AVIATION...11/00Z-12/00Z
MAINLY VFR CONDITIONS EXPECTED FOR THE NEXT 24 HOURS. BUT
ISOLATED THUNDERSTORMS MAY PRODUCE BRIEF MVFR AND IFR
VISIBILITIES AND CEILINGS. IN ADDITION THE STORMS MAY PRODUCE
SOME STRONG SURFACE WINDS AND MODERATE TO STRONG TURBULENCE.

&&

.FIRE WEATHER...
HIGH PRESSURE ALOFT WILL CONTINUE TO CONTROL OUR WEATHER FOR THE
NEXT COUPLE OF DAYS...THAT WILL MEAN LIGHT SURFACE WINDS. BUT
ENOUGH MOISTURE WILL CONTINUE UNDER THE HIGH TO GIVE US OUR
AFTERNOON AND EVENING THUNDERSTORMS. TEMPERATURES WILL RUN A FEW
DEGREES ABOVE NORMAL THROUGH THE MIDDLE PART OF THE WEEK AND THEN
CLOSER TO NORMAL BY THE END OF THE WEEK. WE SHOULD SEE GOOD RH
RECOVERIES FOR MOST OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 74  96  72  97  73 /  30  20  20  20  20
SIERRA BLANCA TX        66  91  68  92  69 /  30  20  20  20  20
LAS CRUCES              70  96  69  97  70 /  30  20  20  20  20
ALAMOGORDO              68  92  68  93  69 /  30  30  30  20  20
CLOUDCROFT              51  72  52  73  53 /  40  30  30  30  30
TRUTH OR CONSEQUENCES   68  93  66  94  67 /  30  20  20  20  20
SILVER CITY             60  88  59  89  61 /  30  30  30  30  30
DEMING                  68  92  67  94  68 /  30  30  30  20  20
LORDSBURG               68  97  65  97  67 /  30  30  30  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

15/15
Hazardous weather outlook, Aug 10, 11:22 AM MST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1222 PM MDT SUN AUG 10 2008

NMZ022>025-030>032-TXZ055-056-111830-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1222 PM MDT SUN AUG 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
EVENING. SOME STORMS...ESPECIALLY IN THE SACS COULD PRODUCE SOME
VERY HEAVY RAINFALL TOTALS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR EACH AFTERNOON
THROUGH THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT HAZARDOUS WEATHER TO THIS OFFICE OR LOCAL
LAW ENFORCEMENT.

The radar

The Holloman AFB radar (KHDX), 28 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Otero

When
August 10, 2:35 PM MST
Where
Otero County, 4 mi WSW of (Hmn)holoman Afb Alm
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
32.828, -106.164

Hail, Otero

When
August 10, 2:48 PM MST
Where
Otero County, 6 mi WSW of (Hmn)holoman Afb Alm
Measured
0.75 in hail
Reported by
Park/Forest Service
Coordinates
32.817, -106.195

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134115, 134112.